Ho-hum...another day, another doctor, another diagnosis.
Since I hadn't been diagnosed with a new chronic, incurable disease for awhile, I went in for an Endoscopy on Tuesday for this nighttime reflux thing I've had for a few months (it appears to be "gastroesophageal reflux disease or GERD; a condition in which backward flow of acid from the stomach causes heartburn and injury of the esophagus").
I basically knew that, since it explained how it fills my lungs and chokes me in the night. I sleep propped up, and I'm working on a way to raise the head of my bed, which my doctor has suggested for a long time. (I'll have to rearrange all my furniture and do it myself.)
Anyway, with an inside look at my upper GI system, my doc dx'd a hiatal hernia and gave me a scrip for Reglan to take at night, along with the OTC Prevacid I take that's been helping a lot. I picked up the scrip today, read the insert, and holy crap! Look at the Warning and Side Effects! There's no way my medphobia is going to let me take that med for something this minor. The doc gave me long-term refills and didn't even mention the Warning, SEs or address the fact that I'm nigh onto being one of the female "elderly" who are at greater risk.
Yikes! I'm going to try raising my bed first.
metoclopramide (Reglan) info
Taking metoclopramide may cause you to develop a muscle problem called tardive dyskinesia. If you develop tardive dyskinesia, you will move your muscles, especially the muscles in your face in unusual ways. You will not be able to control or stop these movements. Tardive dyskinesia may not go away even after you stop taking metoclopramide. The longer you take metoclopramide, the greater the risk that you will develop tardive dyskinesia. Therefore, your doctor will probably tell you not to take metoclopramide for longer than 12 weeks. The risk that you will develop tardive dyskinesia is also greater if you are taking medications for mental illness, if you have diabetes, or if you are elderly, especially if you are a woman. Call your doctor immediately if you develop any uncontrollable body movements, especially lip smacking, mouth puckering, chewing, frowning, scowling, sticking out your tongue, blinking, eye movements, or shaking arms or legs.
I typed the side effects list below directly from my drug insert because I couldn't find the exact one online, but there's lots more out there than this.
Drowsiness, dizziness, tiredness, trouble sleeping, agitation, headache, and diarrhea may occur... Tell your doctor immediately if these unlikely but serious side effects occur: mental/mood changes (such as anxiety, confusion, depression, thoughts of suicide), decreased sexual ability, inability to keep still/need to pace, muscle spasms/uncontrolled muscle movements (such as twisting neck, arching back), abnormal breast-milk production, enlarged/tender breasts, swelling of the hands/feet, changes in menstruation in women.
This medication may cause side effects that look like Parkinson's disease. Tell you doctor immediately if any of these unlikely but serious side effects occur: shaking (tremors) slowed/difficult movement, muscle stiffness, mask-like facial expression.
This drug may infrequently cause a serious (sometimes fatal) nervous system problem (neurologic malignant syndrome)...
And here's info about Tardive Dyskinesia, an incurable neuro disease due entirely to taking meds.http://www.ninds.nih.gov/disorders/tardive/tardive.htm
What is Tardive Dyskinesia?
Tardive dyskinesia is a neurological syndrome caused by the long-term use of neuroleptic drugs. Neuroleptic drugs are generally prescribed for psychiatric disorders, as well as for some gastrointestinal and neurological disorders. Tardive dyskinesia is characterized by repetitive, involuntary, purposeless movements. Features of the disorder may include grimacing, tongue protrusion, lip smacking, puckering and pursing, and rapid eye blinking. Rapid movements of the arms, legs, and trunk may also occur. Involuntary movements of the fingers may appear as though the patient is playing an invisible guitar or piano.